Alert archive / Montana / High Wind Warnings in 2020

High Wind Warning 13, NWS Glasgow, MT

December 22, 202012 counties in Montana

NWS Glasgow, MT issued this high wind warning at Dec 22, 2020, 3:05 AM MST for 12 counties in Montana. It took effect at Dec 22, 2020, 11:00 AM MST. It was in force for 12 hr. 9 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Dec 22, 2020, 3:05 AM MST (10:05 UTC)
In effect from
Dec 22, 2020, 11:00 AM MST
Expired
Dec 22, 2020, 10:50 PM MST
In force
12 hr
Issued by
NWS Glasgow, MT

Counties Daniels County, MT, Dawson County, MT, Garfield County, MT, McCone County, MT, Petroleum County, MT, Phillips County, MT, Prairie County, MT, Richland County, MT, Roosevelt County, MT, Sheridan County, MT, Valley County, MT, Wibaux County, MT

The radar

The Glasgow radar (KGGW), 77 km from the middle of the area, began a volume at 10:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 22, 1:32 PM MSTNON-TSTM WND GST 511 Ese Zortman, MTMESONET STATION ALDM8 ZORTMAN 1W.
Dec 22, 1:41 PM MSTNON-TSTM WND GST 5117 N Winnett, MTMESONET STATION DBCM8 WINNETT 16N/DRY BLOOD CREEK.
Dec 22, 1:54 PM MSTNON-TSTM WND GST 511 Nw Winnett, MTMESONET STATION GGWWT 0.6 NW WINNETT (GGWWFO).
Dec 22, 2:15 PM MSTNON-TSTM WND GST 5810 Ene Zortman, MTMT DOT SITE MTMAL.
Dec 22, 2:24 PM MSTNON-TSTM WND GST 514 Ne Hodges, MTMESONET STATION MTBVR 3.8 NE HODGES (MT DOT).
Dec 22, 2:48 PM MSTNON-TSTM WND GST 582 Wnw Jordan, MTASOS STATION KJDN JORDAN.
Dec 22, 4:37 PM MSTNON-TSTM WND GST 504 Wsw Sand Springs, MTMESONET STATION MTLUF 4.4 W SAND SPRINGS (MT DOT).
Dec 22, 5:50 PM MSTNON-TSTM WND GST 522 Ene Plentywood, MTMESONET STATION GGWPW 1.8 E PLENTYWOOD (GGWWFO).
Dec 22, 6:46 PM MSTNON-TSTM WND GST 529 Sw Bredette, MTMESONET STATION MTMCD 8.5 SW BREDETTE (MT DOT).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 10.1 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2020-12-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2020-12-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 145 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1428 m above ground
0-6 km bulk shear
78 kt
0-1 km storm-relative helicity
145 m²/s²
0-3 km storm-relative helicity
307 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

910 
WWUS75 KGGW 221005
NPWGGW

URGENT - WEATHER MESSAGE
National Weather Service Glasgow MT
305 AM MST Tue Dec 22 2020

MTZ018>020-061-062-222300-
/O.UPG.KGGW.HW.A.0007.201222T1900Z-201223T1300Z/
/O.NEW.KGGW.HW.W.0013.201222T2100Z-201223T1200Z/
Daniels-Sheridan-Western Roosevelt-Northern Valley-
Eastern Roosevelt-
Including the cities of Scobey, Plentywood, Medicine Lake, 
Wolf Point, Poplar, Opheim, and Culbertson
305 AM MST Tue Dec 22 2020

...HIGH WIND WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 5 AM
MST WEDNESDAY...

* WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...Daniels, Sheridan, Northern Valley and Roosevelt 
  Counties.

* WHEN...From 2 PM this afternoon to 5 AM MST Wednesday.

* IMPACTS...High winds may move loose debris, damage property 
  and cause power outages. Travel will be difficult especially 
  for high profile vehicles.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$

MTZ016-017-021-022-059-060-222300-
/O.UPG.KGGW.HW.A.0007.201222T1900Z-201223T1300Z/
/O.NEW.KGGW.HW.W.0013.201222T1800Z-201223T0600Z/
Central and Southeast Phillips-Central and Southern Valley-
Petroleum-Garfield-Northern Phillips-Southwest Phillips-
Including the cities of Malta, Saco, Glasgow, Fort Peck, 
Hinsdale, Frazer, Winnett, Jordan, Whitewater, and Zortman
305 AM MST Tue Dec 22 2020

...HIGH WIND WARNING IN EFFECT FROM 11 AM THIS MORNING TO 11 PM
MST THIS EVENING...

* WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...Portions of northeast Montana.

* WHEN...From 11 AM this morning to 11 PM MST this evening.

* IMPACTS...High winds may move loose debris, damage property 
  and cause power outages. Travel will be difficult especially 
  for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$

MTZ025>027-222300-
/O.UPG.KGGW.HW.A.0007.201222T1600Z-201223T1300Z/
/O.NEW.KGGW.HW.W.0013.201222T1800Z-201223T1200Z/
Dawson-Prairie-Wibaux-
Including the cities of Glendive, Richey, Terry, and Wibaux
305 AM MST Tue Dec 22 2020

...HIGH WIND WARNING IN EFFECT FROM 11 AM THIS MORNING TO 5 AM
MST WEDNESDAY...

* WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...Dawson, Prairie and Wibaux Counties.

* WHEN...From 11 AM this morning to 5 AM MST Wednesday.

* IMPACTS...High winds may move loose debris, damage property 
  and cause power outages. Travel will be difficult especially 
  for high profile vehicles.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$

MTZ024-222300-
/O.UPG.KGGW.HW.A.0007.201222T1600Z-201223T1300Z/
/O.NEW.KGGW.HW.W.0013.201222T2100Z-201223T1200Z/
Richland-
Including the cities of Sidney and Fairview
305 AM MST Tue Dec 22 2020

...HIGH WIND WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 5 AM
MST WEDNESDAY...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 60 mph 
  expected.

* WHERE...Richland County.

* WHEN...From 2 PM this afternoon to 5 AM MST Wednesday.

* IMPACTS...High winds may move loose debris, damage property 
  and cause power outages. Travel will be difficult especially 
  for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$

MTZ023-222300-
/O.UPG.KGGW.HW.A.0007.201222T1900Z-201223T1300Z/
/O.NEW.KGGW.HW.W.0013.201222T1800Z-201223T1200Z/
McCone-
Including the city of Circle
305 AM MST Tue Dec 22 2020

...HIGH WIND WARNING IN EFFECT FROM 11 AM THIS MORNING TO 5 AM
MST WEDNESDAY...

* WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...McCone County.

* WHEN...From 11 AM this morning to 5 AM MST Wednesday.

* IMPACTS...High winds may move loose debris, damage property 
  and cause power outages. Travel will be difficult especially 
  for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$
2 follow-up statements
977 
WWUS75 KGGW 221822
NPWGGW

URGENT - WEATHER MESSAGE
National Weather Service Glasgow MT
1122 AM MST Tue Dec 22 2020

MTZ022-231200-
/O.EXT.KGGW.HW.W.0013.000000T0000Z-201223T1200Z/
Garfield-
Including the city of Jordan
1122 AM MST Tue Dec 22 2020

...HIGH WIND WARNING NOW IN EFFECT UNTIL 5 AM MST WEDNESDAY...

* WHAT...Northwest winds 35 to 45 mph with gusts up to 65 mph.

* WHERE...Garfield County.

* WHEN...Until 5 AM MST Wednesday.

* IMPACTS...High winds may move loose debris, damage property 
  and cause power outages. Travel will be difficult especially 
  for high profile vehicles.

* ADDITIONAL DETAILS...Snowfall this evening will reduce 
  visibilities and temperatures will plummet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$

MTZ018-061-230600-
/O.EXT.KGGW.HW.W.0013.201222T2100Z-201223T0600Z/
Daniels-Northern Valley-
Including the cities of Scobey and Opheim
1122 AM MST Tue Dec 22 2020

...HIGH WIND WARNING NOW IN EFFECT FROM 2 PM THIS AFTERNOON TO
11 PM MST THIS EVENING...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 60 mph 
  expected.

* WHERE...Northern Valley and Daniels Counties.

* WHEN...From 2 PM this afternoon to 11 PM MST this evening.

* IMPACTS...High winds may move loose debris, damage property 
  and cause power outages. Travel will be difficult especially 
  for high profile vehicles.

* ADDITIONAL DETAILS...Snowfall late today will reduce 
  visibilities and temperatures will plummet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$

MTZ016-017-021-059-060-230600-
/O.CON.KGGW.HW.W.0013.000000T0000Z-201223T0600Z/
Central and Southeast Phillips-Central and Southern Valley-
Petroleum-Northern Phillips-Southwest Phillips-
Including the cities of Malta, Glasgow, Fort Peck, Hinsdale, 
Frazer, Winnett, Whitewater, and Zortman
1122 AM MST Tue Dec 22 2020

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 PM MST THIS
EVENING...

* WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph.

* WHERE...Southwest Phillips, Northern Phillips, Central and 
  Southern Valley, Central and Southeast Phillips and Petroleum 
  Counties.

* WHEN...Until 11 PM MST this evening.

* IMPACTS...High winds may move loose debris, damage property 
  and cause power outages. Travel will be difficult especially 
  for high profile vehicles.

* ADDITIONAL DETAILS...Snowfall late today may reduce visibilities
  with plummeting temperatures.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$

MTZ023-025>027-231200-
/O.CON.KGGW.HW.W.0013.000000T0000Z-201223T1200Z/
McCone-Dawson-Prairie-Wibaux-
Including the cities of Circle, Glendive, Richey, Terry, 
and Wibaux
1122 AM MST Tue Dec 22 2020

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 AM MST WEDNESDAY...

* WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph.

* WHERE...Dawson, Wibaux, Prairie and McCone Counties.

* WHEN...Until 5 AM MST Wednesday.

* IMPACTS...High winds may move loose debris, damage property 
  and cause power outages. Travel will be difficult especially 
  for high profile vehicles.

* ADDITIONAL DETAILS...Snowfall this evening will reduce 
  visibilities and temperatures will plummet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$

MTZ019-020-024-062-231200-
/O.CON.KGGW.HW.W.0013.201222T2100Z-201223T1200Z/
Sheridan-Western Roosevelt-Richland-Eastern Roosevelt-
Including the cities of Plentywood, Medicine Lake, Wolf Point, 
Poplar, Sidney, Fairview, and Culbertson
1122 AM MST Tue Dec 22 2020

...HIGH WIND WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON
TO 5 AM MST WEDNESDAY...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 60 mph 
  expected.

* WHERE...Eastern Roosevelt, Sheridan, Richland and Western 
  Roosevelt Counties.

* WHEN...From 2 PM this afternoon to 5 AM MST Wednesday.

* IMPACTS...High winds may move loose debris, damage property 
  and cause power outages. Travel will be difficult especially 
  for high profile vehicles.

* ADDITIONAL DETAILS...Snowfall this evening will reduce 
  visibilities and temperatures will plummet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$
392 
WWUS75 KGGW 230550
NPWGGW

URGENT - WEATHER MESSAGE
National Weather Service Glasgow MT
1050 PM MST Tue Dec 22 2020

MTZ016>018-021-059>061-230700-
/O.CAN.KGGW.HW.W.0013.000000T0000Z-201223T0600Z/
Central and Southeast Phillips-Central and Southern Valley-
Daniels-Petroleum-Northern Phillips-Southwest Phillips-
Northern Valley-
1050 PM MST Tue Dec 22 2020

...HIGH WIND WARNING IS CANCELLED...

Winds across the area have diminished and should not increase
again. Therefore, the High Wind Warning has been cancelled. 

$$

MTZ019-020-022>027-062-230700-
/O.CAN.KGGW.HW.W.0013.000000T0000Z-201223T1200Z/
Sheridan-Western Roosevelt-Garfield-McCone-Richland-Dawson-
Prairie-Wibaux-Eastern Roosevelt-
1050 PM MST Tue Dec 22 2020

...HIGH WIND WARNING IS CANCELLED...

Winds across the area have diminished and should not increase
again. Therefore, the High Wind Warning has been cancelled. 

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this high wind warning went out at Dec 21, 8:03 PM MST, 7 hours 2 minutes earlier.

Area forecast discussion, Dec 21, 8:03 PM MST, 7 hours 2 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
803 PM MST Mon Dec 21 2020

.DISCUSSION...

800PM UPDATE:
The bulk of the forecast has held in place rather well. Due to
cloud cover overnight diurnals have stayed up a good 3 to 5
degrees above what was forecasted at this time. Blending this into
the next 3 to 4 hours ends up forcing the overnight lows to be
quite a bit higher than previously anticipated.

While no visibility sensors exist over south Phillips and
Petroleum county, RH has reached nearly 100%. Next door in Fergus
county Sensors are dropping down to around a half mile. While it
shouldn't hit that dense across the counties, patchy fog was
added over these areas to account for the likelihood of it
starting already and maybe getting denser. GAH

AFTERNOON DISCUSSION:
More changes are on the way as a High Wind Watch is now in effect
for the entire CWA late tomorrow through Tuesday Night.

Warm front lifting northeast this afternoon is producing light
precip over central Montana. There is a small possibility that
some freezing drizzle may affect the northern zones mainly this
evening. Otherwise, the front lifts into southern Sask tonight and
the area is mostly dry.

Tuesday, a strong surface low over north-central Montana drops
into the Dakotas late in the day. Strong Cold air advection will
drive strong mid-level winds of 50 kts to the surface and allow
temperatures to be falling. Moisture will help to generate some
snowfall but amounts of an inch or less is all that is expected.
Measuring will be nearly impossible with the strong winds.

Winds will gradually diminish late Tuesday Night as the system
pulls away.

Thereafter, an upper ridge over the Pacific NW Wednesday will
drift east that will allow milder Pacific air to return.

The next upper trough will crash onto the West coast late Friday
that will help to bring small chances of precip to the area over
the weekend. With the bulk of the arctic staying off to our
northeast, extreme cold does not look to pay a visit quite yet.
This should result in this December being near record warm for
most of the area. TFJ

&&

.AVIATION...
LAST UPDATED: 0215Z

LLWS: Low level wind shear is likely from roughly 10Z to 19Z
prior to the cold fronts arrival.

FLIGHT CAT: VFR - MVFR.

DISCUSSION: Low clouds and the possibility of brief freezing
drizzle and/or mixed rain and snow mainly this evening for KGGW
and KOLF. Precip should exit the area by 06Z. Conditions should
briefly pop back up to VFR with this exit. A cold front will
enter northeast Montana around 15Z and pass through all the
terminals by 20Z Tuesday. This should bring MVFR ceilings that
will start impacting the terminals around 22Z and may last into
the early morning Wednesday.

WIND: South to southeast at 10 kts or less through mid Saturday
morning. Veering west to northwest and increasing to 20 to 30 kts
with gusts up to 45 kts through early Wednesday morning.

GAH

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from Tuesday afternoon through late Tuesday
night for Central and Southeast Phillips...Central and Southern
Valley...Daniels...Eastern Roosevelt...Garfield...McCone...
Northern Phillips...Northern Valley...Petroleum...Sheridan...
Southwest Phillips...Western Roosevelt.

High Wind Watch from Tuesday morning through late Tuesday night
for Dawson...Prairie...Richland...Wibaux.

&&

weather.gov/glasgow

Nearby

High Wind Warnings in Montana, 2020Every high wind warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.